What is Bacflofen Poisoning?
Baclofen is a GABA receptor agonist, which affects the area above the spinal cord and the spinal cord itself. This therapeutic drug relaxes the skeletomuscular system in people, and has also been given to canines to treat urinary retention. This drug is not prescribed specifically for this cause, but has been utilized (extra label) in dogs in a small dosage by some veterinarians.
Individuals with diseases of the spinal cord or multiple sclerosis are prescribed baclofen to ease muscle spasms, stiffness, and pain. This medication is an antispastic drug and muscle relaxer. Even in humans this medication has side effects. It can impair thinking, cause drowsiness, impact balance and movement, and will reduce muscle tone. Individuals who take baclofen are on specific dosages prescribed by their physician, and baclofen poisoning can occur if dogs ingest the medication. How they react is relative to how much they ingest.
Baclofen poisoning in dogs is the result of dogs ingesting the medication baclofen, which is often prescribed to multiple sclerosis patients or those that need potent muscle relaxers for other illnesses.
Book First Walk Free!
Symptoms of Bacflofen Poisoning in Dogs
Dogs that consume baclofen will have a variety of symptoms. A lethal dose of baclofen can be between 8 and 16 mg/kg. Symptoms can begin in as little as 15 minutes after ingestion. The severity of the symptoms will depend on the quantity ingested. Symptoms of baclofen poisoning include:
- Respiratory failure
- Edema (pulmonary)
- Dilated pupils
- Slow heartbeat
Baclofen may be referred to and identified with other names. It is important to know the types of names baclofen can be referred to so you may be able to communicate the specific type with your veterinarian. Other types include:
Causes of Bacflofen Poisoning in Dogs
The cause of baclofen poisoning in dogs is the ingestion of the medication. Baclofen greatly affects the spinal cord and reflex activity of the nervous system. In high doses it negatively affects and depresses the central nervous system. More specifically, baclofen can poison the system in the following ways:
- Inhibits the stimulatory compound in the brain stem
- Reduces the myocardial epinephrine
- Paralysis in the intercostal muscles and diaphragm
- Rapid absorption from the gastrointestinal tract
- A decrease in the release of the neurotransmitter (gamma-aminobutyric acid) from presynaptic neurons
Diagnosis of Bacflofen Poisoning in Dogs
If you or a family member take baclofen, and you realize that your dog has consumed the pills, call your veterinarian immediately. It is important to take them to the veterinarian as soon as possible. The veterinarian will ask about the dog’s history of ingestion, including the approximate amount consumed.
The veterinarian will perform a complete physical examination, including blood work, urinalysis, and a biochemistry profile. The veterinarian will also check the measurement of the electrolytes and baseline chemistry tests. Both these will test for hypokalemia and hypoglycemia. High creatinine, the enzyme aminotransferase, and lactate are often found in dogs with baclofen toxicity. The veterinarian will also check for depression of the respiratory system and aspiration pneumonia. An electrocardiogram may also be performed to check the functioning of the heart.
Treatment of Bacflofen Poisoning in Dogs
Treatment for baclofen poisoning is mostly in the form of supportive care, and less the dog has not exhibited any symptoms at the time of arrival. If the dog is not symptomatic, emesis may be performed and activated charcoal may be given. Treatment methods can also include:
The veterinarian may decide to perform gastric lavage to flush out the stomach and the toxic contents. This depends on the dog and his symptoms; the veterinarian will be cautious due to the possibility of aspiration. If the dog is able to swallow and has control over the muscles of his esophagus, the veterinarian may also give activated charcoal after this procedure.
Fluid therapy will be given as a means to increase excretion of the baclofen through the kidneys. Fluid therapy also protects organs from any damage.
If the dog is having seizures, diazepam will be given to stabilize the central nervous system. Other drugs that may be given to control disorientation or agitation are cyproheptadine and acepromazine. If bradycardia occurs, atropine will be given.
Hemodialysis may be performed to restore the proper balance of electrolytes. This method of treatment can help treat renal failure or dysfunction.
Recovery of Bacflofen Poisoning in Dogs
Recovery from baclofen poisoning in dogs solely depends on the level of poisoning. If the dog has responded well to treatment, the prognosis is considered good. If the dog needs to stay in the hospital to become stabilized, the prognosis is guarded. Your veterinarian will communicate with you your dog’s prognosis.
If your dog has responded to treatment and the veterinarian has allowed him to go home, you will be given detailed instructions on how to care for him at home. It is important to very closely monitor your dog during recovery in order to properly manage his care. Your physician will want to see him again for follow-up visits to be sure that he is making progress. If you see any new symptoms that concern you, it is important to call the veterinarian with any questions.
Bacflofen Poisoning Questions and Advice from Veterinary Professionals
What should we do to help our 4 year old Lab/Pit mix who ate a 10mg baclofen tablet? She weighs approximately 80lbs and is not exhibiting any symptoms yet. We are really concerned and appreciate your advice.
Add a comment to Star's experience
Was this experience helpful?
Our Great Dane survived a bacflofen over dose about 6 months ago. He was required 24 hour attention and hourly shots to keep him resting it last about 3 days before we could bring him home. After this happened he has not been quite the same. Very jumpy twitchy and all the sudden aggression toward the neighbors in which he loved. Now last night he attacked me leaving full mouth deep marks on both arms. Is this possibly a side effect of what happened? If so any ideas on how to work with This? Right now we do not trust him and we have kids and smaller animals , thanls
Add a comment to Liam's experience
Was this experience helpful?
My 45lbs dog has consumed bacflofen about 5 hours ago gave him active charcoal yet hes still complete ly out of it drolling he still cant walk straight hes goten sick a few time and he wont drink water i had to pour small sips into his moth hes got slow and rapid breathing and feels hotter than normal what else can i do im super broke and have really bad credit
Bacflofen poisoning is serious in dogs and low doses have lead to death; as low as 8-16mg/kg (4-8mg/lb). Administration of activated charcoal would help, but bacflofen is rapidly absorbed into the bloodstream and symptoms can show as quickly as fifteen minutes. The treatment of bacflofen poisoning is supportive and symptomatic with gastric lavage being carried out on being admitted to Veterinary Care. There are many complications which may occur and I would recommend you visit your Veterinarian regardless of cost as any suggestion I could give you requires a Veterinary prescription. Regards Dr Callum Turner DVM
My 9 pound American Eskimo 15-month-old dog who is in heat right now ate a baclofen. She vomited twice had a lot of fun salivation got really agitated and lethargic. And that was within an hour I gave her lots of fluids and watch her very closely for the next two hours. Four hours has passed and she is still sleeping he has some salivation going on. However, when someone comes to the door she still runs and barks. She appears like she is recovering.Four hours have passed since she had suggested the baclofen.
Add a comment to Cowboy's experience
Was this experience helpful?
My small puppy has taken some baclofen he weighs 3-4 lbs i don't know how many he took. He is only whining and barking he can walk but barely. He also is vomiting.
Given Taz’s young age and the unknown quantity ingested it would be best to visit your Veterinarian or Emergency Veterinarian for supportive and symptomatic treatment which may include inducing further vomiting, gastric lavage and fluid therapy. Regards Dr Callum Turner DVM
Hey so my puppy of 6-7 months didn't necessarily eat a whole baclofen pill but had a tiny piece of it. He's reacting better now but he is still disoriented. What should I do?
Add a comment to Taz's experience
Was this experience helpful?